Friday, January 16, 1998 Published at 19:32 GMT
The Gulf War syndrome: fact or fantasy?
Many believe the vaccines administered to soldiers helped cause "Gulf War syndrome"
More than 2,000 British Gulf War veterans have registered with the Medical Assessment Programme with symptoms such as chronic fatigue, hair and weight loss, bloated joints, skin rashes and digestive problems.
The MAP was set up in 1993 to study the so-called Gulf War Syndrome. To date it has not confirmed that such a syndrome exists.
But more than 25 veterans who claimed to have the syndrome have now died. Others say they are dying.
The syndrome is also thought to be linked to an increased incidence of birth-defects in the children of Gulf War veterans, including babies born with face and ear disfigurements, congestive heart failure and twisted limbs.
A further 70,000 Gulf war veterans in the United States have complained that they are suffering from one or more of the symptoms.
Investigations fail to pinpoint causes of the problem
So-called "Gulf War syndrome" was first reported a few months after the end of the Gulf War in February 1991.
War veterans have accused the Pentagon and the Ministry of Defence of covering up the possible causes of the syndrome.
The United States released the results of its first investigations in November 1996, and concluded there was no single coherent diagnosis. After being attacked by both veterans and politicians, President Clinton announced that he would set up a further independent investigation.
Some believed that so-called Gulf War syndrome may have been caused by exposure to a chemical attack, launched by Saddam Hussein, and covered up in the West. The Pentagon finally acknowledged that up to 20,000 US soldiers may have been exposed to poisonous gases when its troops destroyed a huge chemical weapons factory at Khamisiyah in Southern Iraq.
But this did not explain the syndrome in British soldiers, who were too far away to have been affected.
Then, in October 1996, the British government admitted that its soldiers had been exposed to harmful organophosphate pesticides, contrary to earlier MoD statements.
British government ignored health warnings
In December 1996, a new epidemiological study was launched in the UK. However, at first it refused to examine the use of unlicensed vaccines and anti-nerve gas tablets that many veterans suspected as possibly causing the illnesses.
In a damning report the MoD said its own officials failed to respond to a fax sent by the Department of Health, warning them against vaccines taken by British troops to protect them against biological and chemical weapons.
The Defence Minister, John Reid, said the fax sent in December 1990 was never seen by senior officials due to "the extremely busy period leading up to the Gulf War."
According to the Department of Health report, when vaccines against anthrax and pertussis (whooping cough) were administered simultaneously to animals, it resulted in a severe loss of weight and deterioration in their physical condition.
Troops were given both of these vaccines in addition to unlicensed anti-nerve gas tablets, called Naps.
French soldiers, who were not given the anti-nerve gas tablets, are not suffering from the syndrome.
But the MoD says it is too early to say that the combination of vaccines and anti-nerve tablets necessarily caused negative symptoms, or was responsible for the so-called Gulf War syndrome.
The investigation is still going on, and is not expected to be completed for another two years.